CHARLOTTESVILLE, Va. (WVIR) - The Thomas Jefferson Health District (TJHD) has issued a warning about a potentially fatal batch of heroin in the greater Charlottesville area after a number of overdoses over the last day.
According to TJHD, UVA Health has reported treating six patients for overdoses of heroin in the past 24 hours. That raised concerns at the health district that a batch might have been contaminated, potentially with fentanyl. Fentantyl is extremely dangerous and can cause respiratory arrest and death even in small amounts.
“Opioid overdoses are on the rise throughout the country and we want to help keep our communities safe.” said Dr. Denise Bonds, TJHD Director. “We are issuing this alert to notify individuals who may be using substances of a potentially contaminated batch of heroin.”
To combat the potentially contaminated batch, and help prevent opioid overdoses, TJHD is hosting a number of events to distribute Naloxone (also called NARCAN) to the community. A list of free, drive-thru distribution events is below.
TJHD Warns of Potentially Fatal Batch of Heroin in the Greater-Charlottesville Area
Six Heroin Overdoses in the past 24 Hours Leads to Concern Over Heroin Possibly Laced with Fentanyl
(Charlottesville, Va.) — The Virginia Department of Health’s Thomas Jefferson Health District warns the public of a batch of heroin in the greater-Charlottesville area that could be laced with fentanyl, or fentanyl derivatives, and could be potentially fatal to people who use it. Over the past 24 hours, UVA Health reported treating six patients with heroin overdoses. To protect patient confidentiality, no other information will be provided. The Thomas Jefferson Health District (TJHD) does not know where the heroin originated, was purchased, nor what the batch was cut with, but TJHD is concerned that it may have fentanyl derivatives and could be fatal for people using it.
”Opioid overdoses are on the rise throughout the country and we want to help keep our communities safe.” said Dr. Denise Bonds, TJHD Director. “We are issuing this alert to notify individuals who may be using substances of a potentially contaminated batch of heroin.”
In an effort to help community members prevent fatal opioid overdoses, TJHD will host events during the week of August 31st to distribute free Naloxone. Naloxone (also known as NARCAN) is a fast-acting, safe and easy-to-administer nasal spray that can restore breathing and reduce potentially fatal effects of opioid overdoses. Naloxone should be given to any person who shows signs of an opioid overdose or when an overdose is suspected. A family member, bystander, first responder, or medical provider can administer naloxone to save lives. As a reminder, if you come across someone who has overdosed, you should call 911.
Free Naloxone Distribution Events – Drive-Through:
These events are free to the public and do not require registration. The events are all drive-through at each health department listed below. Individuals who attend will learn how to use Naloxone and receive a free box with two doses of Naloxone. Please note: TJHD does not ask to see identification when distributing Naloxone.
- Monday, August 31 from 3:00 to 6:00 p.m.
- Charlottesville/Albemarle Health Department, Door #1, 1138 Rose Hill Drive, Charlottesville, Va. 434-972-6269
- Tuesday, September 1 from 3:00 to 6:00 p.m.
- Greene County Health Department, 50 Stanard Street, Stanardsville, Va. 434-985-2262
- Tuesday, September 1 from 1:00 to 4:00 p.m.
- Louisa County Health Department, 540 Industrial Drive, Louisa, Va. 540-967-3703
- Wednesday, September 2 from 1:00 to 4:00 p.m.
- Fluvanna County Health Department, 132 Main St., Route 15, Palmyra, Va. 434-591-1960
- Thursday, September 3 from 3:00 to 6:00 p.m.
- Nelson County Health Department, 4038 Thomas Nelson Highway, Arrington, Va. 434-263-8315